NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 16, 6:26 PM EST, 14 minutes earlier.
Area forecast discussion, Sep 16, 6:26 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
726 PM EDT Sat Sep 16 2017
.SYNOPSIS...
High pressure gradually builds to our north and east into Monday.
All interests in coastal areas of New Jersey and Delaware should
follow the forecast of Hurricane Jose as it moves northward off the
mid-Atlantic coast, probably passing well east of New Jersey Tuesday
into Wednesday. High pressure is expected to settle back down into
our area late in the week, behind the departing Jose.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Low-topped convection continues early this evening across the
area, especially near the urban corridor. The convection has
generated fairly strong cold pools, with a westward-sweeping,
arc-shaped outflow boundary regenerating cells along the more
zonally-oriented flanks. The outflow boundary is struggling to
move meridionally, which is allowing convective regeneration to
occur in similar locations. This is a recipe for isolated heavy
rainfall. A sensor at Morristown Airport in NJ has recorded
nearly two inches of rain in the past couple of hours. Other
cells developing in the southern portions of the Philadelphia
metropolitan area have locally intense rainfall rates (over 2
inches per hour).
This convection is diurnally generated, so it should cease
fairly quickly after dark. Nevertheless, the strength of the
congealing cold pools and the degree of low-level moisture
suggest PoPs needed to be raised for the next couple of hours at
least.
Other main change to the forecast was to increase the extent of
low clouds overnight, as high-resolution guidance is quickly
bringing a deck hovering just offshore inland around/after
midnight. Effects on extent/strength of fog overnight are quite
unclear, particularly given the degree of low-level moisture,
lack of wind, and scattered coverage of precipitation today.
Will monitor observations closely and make updates as necessary.
Previous discussion remains relevant...
A weakening trough aloft will continue to be over our area through
tonight. There remains a fairly large area of strung out short wave
energy associated with it. A mesoscale analysis this afternoon
indicates surface-based CAPE ranging from 500-1200 j/kg across the
region, with the highest focused across northern New Jersey and
portions of eastern Pennsylvania. The flow is on the light side and
despite disorganized lift, some showers will continue through late
this afternoon. The shower development has been mostly focused to
terrain, then the activity is sliding southwestward due to a weak
northeasterly flow. This activity is tied to daytime heating,
therefore we are expecting them to dissipate very early this evening.
As we go through tonight, there are some mixed signals regarding the
development of stratus and fog. The setup looks to be conducive for
both given the light flow and no real change in the airmass. As the
boundary layer cools, saturation is expected for many areas and this
would point to fog development assuming no clouds above. There was
some stratus along parts of our coast this morning, and this has
since dissipated although there is some lurking just south of Long
Island this afternoon. Given the light onshore flow, this area of
low clouds should advect west and southwest some through the night.
Some guidance is not all that robust with this, perhaps due to the
weak flow, but shows some fog, while other guidance indicates
stratus gets to at least the coastal areas. Since the flow is not
all that strong, we favored stratus development for the coastal
areas especially. Farther inland however may end up having more fog
especially if there are no clouds aloft. Given the mixed signals, we
carried a fog mention however did not include dense fog.
Low temperatures are mostly a MOS/continuity blend. The hourly
temperature, dew point and wind grids were initially adjusted based
on the latest observations, then the LAMP and some high-res guidance
was blended in through the evening.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
A similar setup for Sunday as some ridging occurs across the
Northeast, although a weakness still exists as a trough aloft
remains across our region. Given the lighter flow, stratus and/or
fog will dissipate during the morning although this may be slower
along the coastal areas (assuming it is in place to start).
Once any fog and/or stratus dissipates, we should have a similar day
compared to Saturday with cumulus development occurring by late
morning. Given the onshore flow, this may leave the coastal locales
with more sunshine compared to inland during the afternoon (assuming
any stratus/fog dissipates). Once again some showers cannot be ruled
mainly in eastern Pennsylvania to northern New Jersey where terrain
should assist in some development. We are not expecting much
coverage given a lack of overall forcing and flow, and again should
be low-topped and therefore left out a thunder mention. We continued
with some low mentionable PoPs during the afternoon.
High temperatures are mainly a blend of MOS and continuity.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The main story remains Hurricane Jose and its pass off our coast
next week. All of that follows shortly.
Temperatures: Calendar day averages this 6 day period should be
close to 9 degrees above normal the rest of this week and
continue warmer than normal for possibly another week beyond
that. The monthly negative departure should be virtually erased
by next weekend and at that time monthly averages should be
warming above normal.
Forecast basis: 50 50 blend 12z/16 GFS/NAM MOS Sunday night-Mon
night. Then the 12z/16 MEX MOS guidance was used for Tuesday
with TCM wind tool "checked" but not used as an overlay on the
sustained wind since TCM34 kt winds were a few NM east of our
waters. Thereafter, the 15z D4-8 WPC grids for Wed-Sat.
The dailies...
Sunday night...nearly calm with any daytime showers probably
dying out at sunset. Stratus and fog may become widespread late
at night.
Monday through Wednesday...Please see the forecast discussion from
the National Hurricane Center for the latest details on the forecast
track of Hurricane Jose. For our area, we are still looking at a
track with the center passing 200-250 miles off shore, though still
close enough for impacts to our region. At this point, we are
expecting most of the impacts on Tuesday.
This portion of the AFD indicates forecast anticipations. We
will note where expectations are solidly categorical and where
there is greater uncertainty. Sundays AFD's and products will
probably have some hazard issuances but we're meshing the anticipations
of our national centers and the WFO's in a manner that will
have coherent messaging. We should know considerably more at
this time tomorrow about impacts from Jose and if they will be
significant.
Storm track looks pretty well clustered but western fringe of
the 34 knot and 50 knot sustained wind envelope will ultimately
determine the NJ and DE impacts. Confidences in those winds are
expressed through the NHC wind probabilities.
What is likely from this system in our waters and adjacent
nearby shores.
1) HIGH SURF (10-15 foot seas) and HIGH risk dangerous rip
currents...mainly Monday night Tuesday night.
Confidence: above average.
2) Tidal flooding. A 1 to 2 foot storm surge at the times of
high tides Monday evening through Tuesday evening. Confidence
on a 1 foot surge is above average. Confidence on a 2 foot or
slightly higher storm surge for Tuesdays Atlantic coast high
tide cycles and possible moderate coastal flooding is, below
average. So minor coastal flooding likely but anything more than
that is below average confidence.
Greater uncertainty below..
3) Tropical sustained 34 knot wind gusts. Possible, mainly in
the coastal waters. Confidence as expressed by the NHC 34 knot
wind probabilities...is a little less than average. However, it
will be close and 34 knot gusts are probable but the somewhat
stronger sustained wind of 34 kt is less confidently assessed
and stated. Nevertheless we expect a breezy Tuesday and possibly
Wednesday over our area with gusts at least 25-30 mph.
4) Heavy Rain: Current track keeps the heavy rain off shore on
Tuesday, with our area only seeing the outer rain bands.
However, any additional rain at the shore near or shortly before
a high tide could exacerbate coastal flooding.
Finally, Thursday-Friday-Saturday...Most of the operational
models depict a high amplitude ridge beginning to build over the
region through this period, but it remains uncertain how
quickly this will build. In addition, if it develops far enough
north, we could be in a on shore low level flow regime for our
area, tempering any warming trend due to the increasing
thicknesses.
&&
.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Scattered showers are expected to persist for the next couple of
hours near KPHL but should weaken after 02Z or so. Torrential
downpours and gusty winds are expected locally and may affect
area terminals (PHL, ILG, PNE) with little warning. After the
showers dissipate, question becomes when sub-VFR conditions take
hold, and for how long. Currently thinking IFR CIGs/VSBYs may
develop near/after midnight lasting through or just after 12Z
before slow improvement during the day. Expect frequent updates
to the TAFs for the next several hours.
Outlook...
Sunday night...VFR to start, then IFR stratus-fog should develop
late at night in light northeast surface wind...especially e PA
and nw NJ.
Monday...IFR cond improve as cigs lift to VFR sct-bkn aoa 3500 ft
during the afternoon except possibly MVFR cigs during the aftn along
the coast. Gusty northeast wind ~ 15 kt.
Monday night-Tuesday...Expect conditions to deteriorate to MVFR or
lower along the coast with VFR cigs elsewhere. Gusty northeast winds
much of the region, with KACY having the highest risk of gusts above
30 KT.
Wednesday...Becoming VFR with decreasing north to northwest winds...
gusting 15-20 kt.
Thursday...VFR. Light north wind.
&&
.MARINE...
The winds are expected to be well below Small Craft Advisory
criteria through Sunday. However, swells are expected to gradually
build through Sunday due to distant Hurricane Jose. This should get
seas into the 5-6 foot range through Sunday and therefore the Small
Craft Advisory for Hazardous Seas goes into effect early this
evening for the ocean zones. Some locally dense fog is possible
later tonight and early Sunday morning, mainly nearshore.
Outlook...
Sunday night...SCA seas for the Atlantic waters.
Monday through Wednesday...Tropical storm conditions will be possible
Tuesday. However, even Monday, winds may be above SCA criteria
(~25 kt) in advance of Hurricane Jose approaching from the
south. Although winds will begin to diminish Wednesday, it will
take time for seas to subside. A tropical storm or gale related
marine hazard may issue sometime tomorrow...all dependent on
internal assessment of the wind fields.
Rip Currents...
Monday-Tuesday...HIGH risk for the formation of dangerous rip
currents.
Wednesday...Still a residual moderate risk.
&&
.TIDES/COASTAL FLOODING...
Coastal flooding is possible with the high tide cycles Monday
through Tuesday night due to the passage of Hurricane Jose.
A prolonged period of east to northeast winds will allow water to
pile up along the shores. In addition, there is a new moon on
Wednesday, September 20, so astronomical tide levels will be running
high.
Depending on how close Jose tracks to the coast changes how
significant the coastal flooding will be. As of now, minor coastal
flooding is likely with the high tide cycles from Monday afternoon
through Tuesday night. If Jose tracks closer to the coast, then
widespread moderate coastal flooding will become more likely. If the
timing of Jose slows down, then high tide cycles on Wednesday may be
affected as well.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Monday
for ANZ450>455.
&&
Synopsis...Drag
Near Term...CMS/Gorse
Short Term...Gorse
Long Term...Drag
Aviation...CMS/Drag/Gorse
Marine...Drag/Gorse
Tides/Coastal Flooding...StaffHazardous weather outlook, Sep 16, 2:41 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
341 PM EDT Sat Sep 16 2017
NJZ001-007>009-PAZ054-055-060>062-101-103-105-171945-
Sussex-Warren-Morris-Hunterdon-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
341 PM EDT Sat Sep 16 2017
This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Locally dense fog may develop late tonight into early Sunday
morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Locally dense fog may develop late tonight into early Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001>003-MDZ008-012-015-019-020-NJZ010-012-013-015>023-027-PAZ070-
071-102-104-106-171945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Somerset-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Delaware-Philadelphia-Eastern Chester-
Eastern Montgomery-Lower Bucks-
341 PM EDT Sat Sep 16 2017
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Locally dense fog may develop late tonight into early Sunday
morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hurricane Jose is forecast to lift northward off of Delaware and New
Jersey coasts Tuesday. Rain, gusty winds, beach erosion, and coastal
flooding are all possible, but dependent on the track and size of
Jose as it passes off the coast.
The highest risk of coastal flooding will be with the high tide
cycles Monday evening through Tuesday night. Astronomical tides are
already running high with the approach of the new moon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-171945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
341 PM EDT Sat Sep 16 2017
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
There is a moderate risk for the formation of dangerous rip currents
today.
Locally dense fog may develop late tonight into early Sunday
morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hurricane Jose is forecast to lift northward off of Delaware and New
Jersey coasts Tuesday. Rain, gusty winds, beach erosion, and coastal
flooding are all possible, but are dependent on the track and size of
Jose as it passes by to our east.
The highest risk of coastal flooding will be with the high tide
cycles Monday evening through Tuesday night. Astronomical tides are
already running high with the approach of the new moon.
Swells from Jose are expected to create a dangerous surf through the
middle part of next week. A moderate to high risk for the development
of dangerous rip currents is anticipated for Sunday and especially
Monday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-171945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
341 PM EDT Sat Sep 16 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hurricane Jose is forecast to lift northward off the Delaware and
New Jersey coastal on Tuesday. With the most likely forecast track,
gale force wind gusts and seas up to 15 feet will be possible
Tuesday. Please monitor the National Hurricane Center for the latest
official forecast of the 34 knot or greater wind probabilities and
for any possible marine tropical watch issuances on Sunday, that
would highlight potential tropical cyclone impacts for late Monday
night through Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.